Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS State College, PA

May 7, 2004Bedford County, Blair County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 7, 2004, 11:16 AM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 11:16 AM EDT (15:16 UTC)
Expired
May 7, 2004, 11:45 AM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Bedford County, PA, Blair County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 071516
SVRCTP
PAC009-013-071545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1145 AM EDT

* AT 1115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF HORSESHOE CURVE...OR 2 MILES
  NORTHEAST OF EBENSBURG...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORSESHOE CURVE AND ALTOONA AROUND 1125 AM EDT...
  DUNCANSVILLE AND HOLLIDAYSBURG AROUND 1130 AM EDT...
  ROYER AND MARTINSBURG AROUND 1135 AM EDT...
  WILLIAMSBURG AND NEW ENTERPRISE AROUND 1140 AM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO ONE INCH 
IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...DENT 
CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4011 7852 4014 7870 4042 7859 4065 7841
          4062 7826 4054 7816 4013 7832

ONDREJIK/DEVOIR

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:48 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 7, 9:48 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
948 AM EDT FRI MAY 7 2004

.UPDATE...
AS PER LATEST SFC OBS...SFC FRONT APPEARS TO HAVE SAGGED JUST SOUTH
OF A KDUJ-KIPT-KAVP LINE.  DEWPOINTS HAVE DROPPED INTO THE UPPER
40SAT KBFD AND DRIER LOW LEVEL AIR IS NOW STARTING TO WORK SOUTHWARD
INTO THE CENTRAL MOUNTAINS AS WINDS BACK AROUND TO THE NORTH BEHIND
THE BOUNDARY.

CONVECTION WHICH FIRED ALONG BOUNDARY EARLIER THIS MORNING SPPEARS
TO HAVE REACHED MAX INTENSITY WITH CLOUD TOPS WARMING AS THE CLUSTER
MOVES INTO WESTERN PA. STILL LOOKS LIKE SOME HEAVY DOWNPOURS...BUT
MINIMAL SEVERE THREAT FROM THESE PARTICULAR CELLS.  12 UTC DAY ONE
CONVECTIVE OUTLOOK KEEPS AREAS SOUTH OF THE FRONT IN SLIGHT RISK.
WITH SFC DEWPOINTS HERE IN THE MIDDLE 50S...AND WEAK SPEED SHEAR
WOULD BE LOOKING MAINLY AT PULSE TYPE POTENTIAL DURING MAX HEATING
TIME THIS AFTERNOON.

WL TOUCH UP GRID TEMPS AND WINDS FOR THE AFTERNOON AND LEAVE CURRENT
PACKAGE GOING PRETTY MUCH AS IS.

DEVOIR

&&

.PREV DISCUSSION...
WL ISSUE AN UPDATE TO REMOVE EARLY POPS...PER CURR RDR TRENDS. WL
LEAVE IN THE AFTN CHCS OVER THE SRN TIER...THO.  NEVER HEARD ANY SVR
REPORTS OUT OF THAT GREAT LOOKING CELL THAT TRACKED ACROSS THE NRN
TIER AROUND MIDNIGHT/1AM. MOST LIKELY PRODUCED SOME REALLY BIG
HAIL...BUT WIND DMG UNLIKELY AS THE LOW LAYERS WERE FAIRLY STABLE.

NOT LOTS OF TIME TO DISSECT THE LATEST GUIDANCE AS MULTIPLE CLUSTERS
OF TSTMS ROLLING THRU THE NRN HALF OF THE CWA ATTM. SVR BOX 152 ALSO
ACTIVE...AND WL CONT THRU 4 AM. WL THEREFORE HOLD THE FCST FAIRLY
CONTINUOUS AND ALSO HOLD THE PKG OFF UNTIL THE WATCH EXPIRES.

MAIN STORY IS THAT THE THUNDER OUT IN NRN OH SHOULD CONT AS SHOWERS
INTO PA AND LINGER THRU THE MORNING...THEN REFIRE IN THE AFTN...BUT
MAINLY OVER THE SOUTH AND TO OUR SOUTH...AS THE WARM FRONT OV WRN PA
IS EXPECTED TO NOT MAKE ANY MORE HEADWAY INTO THE MTNS. NORTHERLY
WINDS TODAY WILL PRESS CONVECTION INITIATION SWRD AND KEEP MOST OF
THE AREA DRY THIS AFTN/EVE. WL LEAVE SOME SCT/CHC POPS ACRS THE
SOUTH...ESP THE LAURELS.

WL WORD IT MAINLY DRY TONIGHT...WITH ONLY SLGT CHCS IN THE WEST.
COULD BE VERY COOL IN THE NRN MTNS...REACHING THE MID 30S.

FRONT THEN TO WAGGLE BACK AGAIN DURING THE DAYTIME SAT. THIS WOULD
PLACE MOST OF THE AREA IN A COOL...DREARY REGEIME...AND KEEP THUNDER
OUT OF THE FCST FOR THE MOST PART. BUT...IT COULD BE LIKE THIS STUFF
- MAINLY ELEVATED. THE HIGHER POPS ON SAT AND SAT NITE WL BE TO THE
NORTH.

SUNDAY/MOTHERS DAY A DIFFICULT FCST...WITH DIVERGANT MDL GUID. WL
KEEP THE CHC POPS EVERWHERE...BUT MAINLY DURING THE AFTN. TEMPS
SHOULD BE AT OR EVEN ABV NORMS THO...ESP IN THE SOUTH.

NO CHANGES...BUT FCST LOOKING MAINLY DRY.

DANGELO
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 7, 4:57 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 AM EDT FRI MAY 7 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071052-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
457 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE
SOUTHERN HALF OF CENTRAL PENNSYLVANIA.  A COLD FRONT WILL BE MOVING
SOUTHWARD THROUGH THE STATE TODAY.  SOME OF THE STORMS THAT DEVELOP
COULD BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE FOR SEVERE STORMS TO OCCUR WILL BE FROM MID AFTERNOON
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...BUT THE THREAT
AREA WILL BE CONFINED TO MAINLY THE NORTHWESTERN MOUNTAINS.  COOLER
AND MORE STABLE AIR WILL BE IN PLACE OVER THE REST OF THE REGION.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 7, 9:57 AM EDT, 1 hour 19 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
957 AM EDT FRI MAY 7 2004

PAZ024>028-033>036-056-057-059-063>066-072356-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN PA-
FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-
LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA-
957 AM EDT FRI MAY 7 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON...ALONG A COLD FRONT MOVING SOUTHWARD THROUGH
THE STATE. SOME OF THE STORMS THAT DEVELOP COULD BECOME SEVERE...AND
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE
STORMS WILL BE FROM MID AFTERNOON INTO THE EARLY EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 7, 11:06 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT FRI MAY 7 2004

PAZ024>028-033>036-056>059-063>066-072100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-PERRY PA-SCHUYLKILL PA-SOMERSET PA-YORK PA-
1106 AM EDT FRI MAY 7 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
FRIDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SCHUYLKILL...SOMERSET AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:59 PM EDTSevere Thunderstorm WarningCTPPotter31 min
May 7, 12:22 AM EDTSevere Thunderstorm WarningCTPTioga53 min
May 7, 11:00 AM EDTSevere Thunderstorm WarningCTPCambria30 min
May 7, 11:42 AM EDTSevere Thunderstorm WarningCTPHuntingdon33 min
May 7, 11:49 AM EDTSevere Thunderstorm WarningCTPBedford, Fulton41 min
May 7, 12:12 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin63 min
May 7, 12:37 PM EDTSevere Thunderstorm WarningCTPAdams53 min
May 7, 1:04 PM EDTSevere Thunderstorm WarningCTPYork71 min
May 7, 1:49 PM EDTSevere Thunderstorm WarningCTPLancaster56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.